Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 38, NWS Nashville, TN

March 2, 1997Hickman County, Williamson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Mar 2, 1997, 5:52 PM CST for Hickman County, Williamson County, Tennessee. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 1997, 5:52 PM CST (23:52 UTC)
Expired
Mar 3, 1997, 6:00 AM CST
In force
12 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Hickman County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-248 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 022355
FFWBNA
TNC021-037-043-081-083-085-111-125-135-147-161-165-187-031200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
552 PM CST SUN MAR 2 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  600 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...CHEATHAM COUNTY...DAVIDSON COUNTY...DICKSON COUNTY
   ...HICKMAN COUNTY...HOUSTON COUNTY...HUMPHREYS COUNTY...MACON COUNTY
   ...MONTGOMERY COUNTY...PERRY COUNTY...ROBERTSON COUNTY
   ...STEWART COUNTY...SUMNER COUNTY...WILLIAMSON COUNTY
 
A SLOW MOVING FRONTAL BOUNDARY WILL KEEP WIDESPREAD RAIN AND SCATTERED
THUNDERSTORMS PUSHING ACROSS THE AREA THROUGH THE EARLY MORNING HOURS.
RAINFALL WILL BE HEAVY AT TIMES.  THE ADDITIONAL RAINFALL ON ALREADY
SATURATED GROUND AND INTO SWOLLEN STREAMS AND CREEKS WILL CAUSE MORE
FLOODING.  ANOTHER ONE TO TWO INCHES OF RAIN COULD FALL BY MONDAY
MORNING.
 
A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ON|E...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 2:21 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 2, 2:21 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CST SUN MAR 2 1997

MAIN FCST PROBLEMS STILL ARE THE FLOODING DUE TO HVY RAIN AND CHC
FOR SVR IN SRN COUNTIES ALNG TN/AL BORDER.

MDLS ARE IN DECENT AGREEMENT W/RAINFALL AMTS THRU 18Z MON...BUT
NGM HAS HI AMTS FURTHER W AND N THAN ETA. ATTM...DUE TO CURRENT TRENDS
...WL GO ALNG W/NGM SOLUTION AS TO FA GETTING 1.O-1.5" AT LEAST BY
18Z MON.

RECOMMEND KEEPING FLASH FLOOD WATCH FOR FA FOR TNGT THRU 18Z MON.
AS SFC LO CONTS TO TRACK NEWD W/TIME INTO NRN GA BY 00Z TUE...PCPN
WL SLOWLY COME TO AN END FINALLY. NXT S/W WL DIG INTO SRN PLNS STATES
BY 12Z TUE...ALTHO ATTM GRIDDED DATA INDCTS THAT PCPN SHUD BE MNLY TO
N OF FA.

AS FAR AS SVR WX IS CONCERNED...WL RECOMMEND KEEPING SRN ZNS CLOSE TO
CHA AREA IN SVR CAT FOR TNGT ALNG TN/AL BORDER AS INSTABILITY AXIS MAY
WORK ITS WAY NWD TO SE PTN OF FA AS SFC LO MVS NEWD THRU AL OVRNGT.
AS FOR TEMPS...LIKE NGM GUID FOR TNGT. FOR` MON...NGM/FAN GUID LOOKS
GOOD. ON MON NGT...AGAIN NGM IS GNRLY CLOSE AND ACCEPTED. WL GO W/A
COMPROMISE AS PER COORD CALL BTWN NGM/FAN GUID FOR TUE.

TROUTMAN

In the hours before

Local storm report, Mar 2, 1:58 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
158 PM CST SUN MAR 2 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    NASHVILLE                 TN   WIND DAMAGE
03/01/97   DAVIDSON                       POWER LINES DOWN AND SIGNS
                                          BLOWN DOWN. REPORTED BY LOCAL
                                          LAW ENFORCEMENT

1130 PM    3N PARSONS                TN   .75 HAIL
03/01/97   DECATUR                        REPORTED BY LOCAL LAW
                                          ENFORCEMENT

1130 PM    5SE CAMDEN                TN   WIND DAMAGE
03/01/97   BENTON                         FEW TREES DOWN. REPORTED BY
                                          LOCAL LAW ENFORCEMENT
1230 AM     CLARKSVILLE              TN   FLOODING
03/02/97    MONTGOMERY                    RED RIVER OUT OF ITS BANKS
                                          WITH 4-6 FEET OF WATER IN
                                          BELMONT SUBDIVISON. REPORTED
                                          BY LOCAL LAW ENFORCEMENT

0130 AM     MOUNT JULIET             TN   FLOODING
03/02/97    WILSON                        WATER OVER ROAD. REPORTED BY
                                          LOCAL LAW ENFORCEMENT

0300 AM     COUNTYWIDE               TN   FLOODING
03/02/97    CHEATHAM                      WIDESPREAD FLOODING WITH
                                          SEVERAL ROADS CLOSED. REPORTED
                                          BY LOCAL LAW ENFORCEMENT

0300 AM     COUNTYWIDE               TN   FLOODING
03/02/97    DICKSON                       SEVERAL ROADS CLOSED DUE TO
                                          HIGH WATER. REPORTED BY LOCAL
                                          LAW ENFORCEMENT

0300 AM     COUNTYWIDE               TN   FLOODING
03/02/97    HOUSTON                       SEVERAL ROADS UNDERWATER DUE TO
                                          HIGH WATER. REPORTED BY LOCAL
                                          LAW ENFORCEMENT

0300 AM   COUNTYWIDE                 TN   FLOODING
03/02/97  HOUSTON                         WIDESPREAD WATER OVER ROADS.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0300 AM   COUNTYWIDE                 TN   FLOODING
03/02/97  HUMPHREYS                       SEVERAL ROADS CLOSED DUE TO
                                          HIGH FLOOD WATERS. REPORTED
                                          BY LOCAL LAW ENFORCEMENT

0300 AM   COUNTYWIDE                 TN   FLOODING
03/02/97  ROBERTSON                       WIDESPREAD WATER OVER ROADS.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0300 AM    COUNTYWIDE                TN   FLOODING
03/02/97   STEWART                        WIDESPREAD ROADS CLOSED DUE TO
                                          HIGH FLOOD WATERS. REPORTED BY
                                          LOCAL LAW ENFORCEMENT
0600 AM    COUNTYWIDE                TN   FLOODING
03/02/97                                  WIDESPREAD WATER OVER ROADS.
                                            REPORTED BY LOCAL LAW
                                            ENFORCEMENT

TROUTMAN
Local storm report, Mar 2, 1:59 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
158 PM CST SUN MAR 2 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    NASHVILLE                 TN   WIND DAMAGE
03/01/97   DAVIDSON                       POWER LINES DOWN AND SIGNS
                                          BLOWN DOWN. REPORTED BY LOCAL
                                          LAW ENFORCEMENT

1130 PM    3N PARSONS                TN   .75 HAIL
03/01/97   DECATUR                        REPORTED BY LOCAL LAW
                                          ENFORCEMENT

1130 PM    5SE CAMDEN                TN   WIND DAMAGE
03/01/97   BENTON                         FEW TREES DOWN. REPORTED BY
                                          LOCAL LAW ENFORCEMENT
1230 AM     CLARKSVILLE              TN   FLOODING
03/02/97    MONTGOMERY                    RED RIVER OUT OF ITS BANKS
                                          WITH 4-6 FEET OF WATER IN
                                          BELMONT SUBDIVISON. REPORTED
                                          BY LOCAL LAW ENFORCEMENT

0130 AM     MOUNT JULIET             TN   FLOODING
03/02/97    WILSON                        WATER OVER ROAD. REPORTED BY
                                          LOCAL LAW ENFORCEMENT

0300 AM     COUNTYWIDE               TN   FLOODING
03/02/97    CHEATHAM                      WIDESPREAD FLOODING WITH
                                          SEVERAL ROADS CLOSED. REPORTED
                                          BY LOCAL LAW ENFORCEMENT

0300 AM     COUNTYWIDE               TN   FLOODING
03/02/97    DICKSON                       SEVERAL ROADS CLOSED DUE TO
                                          HIGH WATER. REPORTED BY LOCAL
                                          LAW ENFORCEMENT

0300 AM     COUNTYWIDE               TN   FLOODING
03/02/97    HOUSTON                       SEVERAL ROADS UNDERWATER DUE TO
                                          HIGH WATER. REPORTED BY LOCAL
                                          LAW ENFORCEMENT

0300 AM   COUNTYWIDE                 TN   FLOODING
03/02/97  HOUSTON                         WIDESPREAD WATER OVER ROADS.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0300 AM   COUNTYWIDE                 TN   FLOODING
03/02/97  HUMPHREYS                       SEVERAL ROADS CLOSED DUE TO
                                          HIGH FLOOD WATERS. REPORTED
                                          BY LOCAL LAW ENFORCEMENT

0300 AM   COUNTYWIDE                 TN   FLOODING
03/02/97  ROBERTSON                       WIDESPREAD WATER OVER ROADS.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0300 AM    COUNTYWIDE                TN   FLOODING
03/02/97   STEWART                        WIDESPREAD ROADS CLOSED DUE TO
                                          HIGH FLOOD WATERS. REPORTED BY
                                          LOCAL LAW ENFORCEMENT
0600 AM    COUNTYWIDE                TN   FLOODING
03/02/97                                  WIDESPREAD WATER OVER ROADS.
                                            REPORTED BY LOCAL LAW
                                            ENFORCEMENT

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 8:49 PM CSTFlash Flood WarningOHXStewart3 hr
Mar 1, 8:53 PM CSTTornado WarningOHXStewart52 min
Mar 1, 9:13 PM CSTFlash Flood WarningOHXMontgomery3 hr
Mar 1, 9:40 PM CSTSevere Thunderstorm WarningOHXMontgomery35 min
Mar 1, 9:42 PM CSTSevere Thunderstorm WarningOHXBenton33 min
Mar 1, 9:45 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys45 min
Mar 1, 9:54 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Robertson51 min
Mar 1, 10:09 PM CSTFlash Flood WarningOHXCheatham, Dickson, Robertson4 hr
Mar 1, 10:09 PM CSTFlash Flood WarningOHXBenton, Houston, Humphreys4 hr
Mar 1, 10:09 PM CSTFlash Flood WarningOHXSumner4 hr
Mar 1, 10:29 PM CSTSevere Thunderstorm WarningOHXBenton, Decatur46 min
Mar 1, 10:38 PM CSTSevere Thunderstorm WarningOHXDavidson, Sumner67 min
Mar 1, 10:52 PM CSTSevere Thunderstorm WarningOHXHumphreys53 min
Mar 1, 11:04 PM CSTTornado WarningOHXDecatur41 min
Mar 1, 11:13 PM CSTSevere Thunderstorm WarningOHXBenton32 min
Mar 1, 11:24 PM CSTSevere Thunderstorm WarningOHXHumphreys, Perry51 min
Mar 1, 11:41 PM CSTFlash Flood WarningOHXStewart6 hr
Mar 1, 11:47 PM CSTSevere Thunderstorm WarningOHXDickson, Hickman43 min
Mar 1, 11:57 PM CSTFlash Flood WarningOHXSumner6 hr
Mar 1, 11:57 PM CSTFlash Flood WarningOHXMontgomery6 hr
Mar 2, 12:27 AM CSTSevere Thunderstorm WarningOHXPerry48 min
Mar 2, 12:44 AM CSTFlash Flood WarningOHXDavidson, Wilson6 hr
Mar 2, 2:03 AM CSTFlash Flood WarningOHXDecatur4 hr
Mar 2, 2:09 AM CSTFlash Flood WarningOHXBenton, Dickson, Houston, Humphreys, Stewart6 hr
Mar 2, 2:09 AM CSTFlash Flood WarningOHXCheatham, Robertson6 hr
Mar 2, 3:04 AM CSTFlash Flood WarningOHXBenton6 hr
Mar 2, 10:03 AM CSTFlash Flood WarningOHXCheatham, Dickson, Hickman, Houston, Humphreys, Montgomery and 1 more8 hr
Mar 2, 10:03 AM CSTFlash Flood WarningOHXDavidson, Macon, Robertson, Sumner8 hr
Mar 2, 10:03 AM CSTFlash Flood WarningOHXBenton, Decatur, Perry8 hr
Mar 2, 10:03 AM CSTFlash Flood WarningOHXStewart8 hr
Mar 2, 10:18 AM CSTFlash Flood WarningOHXLawrence, Lewis, Wayne8 hr
Mar 2, 10:18 AM CSTFlash Flood WarningOHXGiles, Lincoln, Marshall, Maury8 hr
Mar 2, 10:18 AM CSTFlash Flood WarningOHXRutherford, Wilson8 hr
Mar 2, 10:18 AM CSTFlash Flood WarningOHXBedford, Moore8 hr
Mar 2, 5:45 PM CSTFlash Flood WarningOHXRutherford, Wilson12 hr
Mar 2, 5:45 PM CSTFlash Flood WarningOHXGiles, Lawrence, Lewis, Maury, Wayne12 hr
Mar 2, 5:45 PM CSTFlash Flood WarningOHXBedford, Lincoln, Marshall, Moore12 hr
Mar 2, 5:52 PM CSTFlash Flood WarningOHXCheatham, Dickson, Houston, Montgomery, Robertson, Stewart12 hr
Mar 2, 5:52 PM CSTFlash Flood WarningOHXDavidson, Macon, Sumner12 hr
Mar 2, 5:52 PM CSTFlash Flood WarningOHXHumphreys, Perry12 hr

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.